Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 216, NWS Goodland, KS

July 7, 2004Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2004, 6:11 PM CDT for Norton County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 6:11 PM CDT (23:11 UTC)
Expired
Jul 7, 2004, 7:15 PM CDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Norton County, KS

The radar

The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 072311
SVRGLD
KSC137-080015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM CDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 715 PM CDT

* AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF LENORA...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LENORA AROUND 635 PM CDT...
  EDMOND AROUND 710 PM CDT...
  DENSMORE AROUND 715 PM CDT...

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4000 10018 3958 10017 3957 9964 4000 9965

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:49 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 7, 2:49 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT WED JUL 7 2004

.DISCUSSION...

FORECAST CONCERNS ARE TEMPERATURES THROUGH NEXT 3 DAYS AS WELL AS
CHANCES FOR CONVECTION THURSDAY AFTERNOON AND EVENING AND AGAIN
FRIDAY AFTERNOON AND FRIDAY NIGHT.

18Z SURFACE MAP ANALYSIS SHOWED A WARM FRONT EXTENDING NORTH TO
SOUTH ACROSS WESTERN NEBRASKA AND WEST CENTRAL KANSAS MOVING SLOWLY
EAST. A HIGH PRESSURE RIDGE WAS LOCATED OVER THE DAKOTAS AND
MINNESOTA. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED GOOD
CYCLONIC CURCULATION OF UPPER LOW OVER PACIFIC NORTHWEST STILL
DIGGING SOUTHWARD. ALSO VORT MAX SEEN IN SATELLITE MOVING SOUTHEAST
THROUGH NEBRASKA.

MODELS WERE IN DECENT AGREEMENT THIS MORNING WITH RESPECT TO SURFACE
FEATURES AS WELL AS WITH DIGGING UPPER LOW TO OUR NORTHWEST.
LOOKING AT THE OVERALL FLOW PREFER THE SLOWER MODEL SOLUTION BEST
PORTRAYED BY THE GFS FOR MOST OF THIS FORECAST PACKAGE. ETA MODEL
SEEMED TO BE CLOSER FOR WARMER TEMPERATURES FOR THE NEXT 3 DAYS.

FOR TONIGHT MOST OF FORECAST AREA SHOULD BE QUIET. HOWEVER MOISTURE
CONVERGENCE AND INSTABILITY PARAMETERS AHEAD OF A DRYLINE SEEM
ADEQUATE TO PRODUCED ISOLATED CONVECTION THROUGH THE EVENING OVER
FAR EASTERN ZONES. WILL CARRY SLIGHT CHANCE POPS FAR EAST. IN
ADDITION HAVING LOOKED AT THE LATEST FLASH FLOOD GUIDANCE NUMBERS FOR
FAR EASTERN ZONES FEEL THAT THERE COULD BE THE POTENTIAL FOR
ISOLATED FLOODING IF ANY STORMS HAVE HEAVY RAINFALL. TEMPERATURES
WILL BE MILD IN THE LOW TO MID 60S ACROSS THE AREA.

FOR THURSDAY AND THURSDAY NIGHT UPPER RIDGE BUILDS EASTWARD OVER
REGION. 850 MB AND 700 MB TEMPERATURES WARM SIGNIFICANTLY RESULTING
IN A CAPPED ATMOSPHERE. WILL EXPECT SCATTERED MID AND HIGH
CLOUDINESS AT BEST MOVING SOUTHEAST IN UPPER FLOW. ANOTHER SHORTWAVE
MOVES SOUTHEAST ACROSS REGION BY LATE THURSDAY AFTERNOON AND
EVENING. EVEN WITH A GOOD CAP IN PLACE THE EXPECTED HEATING MAY
BE ENOUGH TO SET OFF A FEW ISOLATED STORMS MORE POSSIBLE IN THE
EASTERN ZONES. FOR HIGH TEMPERATURES BASED ON 850 MB TEMPERATURES
WILL GO WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S. LOW
TEMPERATURES THURSDAY NIGHT WILL AGAIN BE MILD IN THE 60S.

FRIDAY THROUGH SATURDAY ANOTHER MORE STRONGER SHORTWAVE MOVES
THROUGH THE FORECAST AREA LATE FRIDAY AFTERNOON AND FRIDAY EVENING.
MOISTURE AND INSTABILITY PARAMETERS ARE FORECAST TO BE RATHER STRONG
THUS RESULTING IN THE BEST CHANCES FOR CONVECTION OF THE WEEK. WILL
RAISE POPS SLIGHTLY TO 30 POPS WESTERN TWO THIRDS OF FORECAST AREA
AND 20 POPS EASTERN ZONES. WILL KEEP FRIDAY NIGHT TEMPERATURES MILD
IN THE 60S. HIGH TEMPERATURES ON SATURDAY AGAIN WILL BE HOT IN THE
LOW TO MIDDLE 90S.

FOR THE EXTENDED FORECAST PERIOD DAYS 4 THROUGH 7 (SUNDAY THROUGH
WEDNESDAY) HAVE MADE NO SIGNIFICANT CHANGES OTHER THAN TO ADD DAY 7.
NEXT WEDNESDAY APPEARS HOT AND DRY. WILL KEEP SLIGHT CHANCE POPS IN
FOR SUNDAY AND SUNDAY NIGHT. GFS AND ECMWF MODELS IN FAIRLY CLOSE
AGREEMENT WITH UPPER RIDGING OVER CENTRAL CONUS WHILE UPPER LOW
OVER PACIFIC NORTHWEST SLOWLY MIGRATES SOUTH AND THEN EASTWARD
DURING THE WEEK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

LAMMERS
Hazardous weather outlook, Jul 7, 10:41 AM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
941 AM MDT WED JUL 7 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
941 AM MDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BRING A SLIGHT CHANCE FOR SEVERE WEATHER
THIS EVENING ALONG AND EAST OF HIGHWAY 83. A WARM FRONT WILL LINE UP
FROM MCCOOK NEBRASKA TO QUINTER KANSAS LATE THIS AFTERNOON. ABUNDANT
MOISTURE AND INSTABILITY WILL BE IN PLACE TO THE EAST OF THIS LINE.
A SMALL BUT POTENT UPPER LEVEL TROUGH...MOVING SOUTHEAST OVER THE TRI
STATE REGION...WILL PROVIDE A SOURCE OF LIFT TO PROMOTE ISOLATED
THUNDERSTORMS. WIND SHEAR WILL BE FAVORABLE FOR A SEVERE STORM OR
TWO...WITH THE MAIN THREAT BEING DAMAGING WINDS...ALTHOUGH ISOLATED
LARGE HAIL IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL AID THE DEVELOPMENT OF THUNDERSTORMS OVER
NORTHEASTERN COLORADO THURSDAY AFTERNOON...AND THESE STORMS WILL MOVE
TOWARD THE TRI STATE REGION DURING THE EVENING. IN ADDITION TO
DANGEROUS LIGHTNING...ISOLATED DAMAGING WINDS WILL BE POSSIBLE. THEN
A SLOW MOVING UPPER LEVEL STORM SYSTEM WILL APPROACH FROM THE
SOUTHWEST...AND BRING A SLIGHT CHANCE FOR AFTERNOON
THUNDERSTORMS...WITH LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH
THIS EVENING ALONG AND EAST OF HIGHWAY 83.

BURKE

In the hours before

Local storm report, Jul 7, 5:39 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             9 NW NORTON             39.93N 100.01W
07/07/2004  0.75 INCH        NORTON             KS   TRAINED SPOTTER

&&

MEHLE
Local storm report, Jul 7, 5:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             8 W NORTON              39.84N 100.04W
07/07/2004  0.88 INCH        NORTON             KS   LAW ENFORCEMENT

&&

MEHLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:09 PM CDTSevere Thunderstorm WarningGLDNorton66 min
Jul 7, 6:14 PM CDTFlash Flood WarningGLDNorton3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.